Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 2, NWS Wichita, KS

April 10, 20175 counties in Kansas

NWS Wichita, KS issued this frost advisory at Apr 10, 2017, 3:27 PM CDT for 5 counties in Kansas. It took effect at Apr 11, 2017, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2017, 3:27 PM CDT (20:27 UTC)
In effect from
Apr 11, 2017, 3:00 AM CDT
Expired
Apr 11, 2017, 9:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2765 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-297 m²/s²
0-3 km storm-relative helicity
-128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS73 KICT 102027
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
327 PM CDT Mon Apr 10 2017

KSZ032-033-047>049-111030-
/O.NEW.KICT.FR.Y.0002.170411T0800Z-170411T1400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
327 PM CDT Mon Apr 10 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY...

The National Weather Service In Wichita has issued a Frost
Advisory...which is in effect from 3 AM to 9 AM CDT Tuesday.

* Temperatures...in the 32 to 35 degree range. 

* Impacts...Sensitive vegetation may be damaged in areas where 
  heavy frost develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor 
plants may be killed if left uncovered.

&&

$$

Lawson
1 follow-up statement
814 
WWUS73 KICT 110857
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
357 AM CDT Tue Apr 11 2017

KSZ032-033-047>049-111400-
/O.CON.KICT.FR.Y.0002.000000T0000Z-170411T1400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
357 AM CDT Tue Apr 11 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* Temperatures...In the lower to mid 30s.

* Impacts...Sensitive vegetation may be damaged in areas where heavy
  frost develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Apr 10, 3:04 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 10, 3:04 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
304 PM CDT Mon Apr 10 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Mon Apr 10 2017

Water vapor imagery shows shortwave lifting across northeast
Nebraska/se SD. At the surface, the cold front that swept through
last night, is now situated from eastern MO into the Arklatex
region.

Surface high will continue to spill south across the northern and
central Plains tonight into Tue and will provide seasonal temps
and plenty of sun. Will run with a frost advisory for much of
central KS as lows early Tue morning fall to the 32-34 degree
range. Upper pattern will flatten out and remain progressive with
good model agreement in a fast moving shortwave moving out of the
Rockies and out into the Plains for Wed. This wave will bring some
rain chances for Wed into Wed night, but with lack of moisture
return, not expecting heavy rain or severe storms.

There is also good model agreement between the GFS and ECMWF in
cutting off the southern part of this impulse and lingering it
over northern OK/southern KS Thu into Thu evening. The ECMWF has
been more progressive lifting this feature off to the northeast
compared to the GFS, so confidence remains low in regards to how
quickly to clear precip out Thu night into Fri. At this time, it
doesn't appear we are looking at severe storm chances through this
period.

.LONG TERM...(Friday through Monday)
Issued at 305 PM CDT Mon Apr 10 2017

Upper troughing will remain over the Pacific NW into the northern
Rockies for Fri into Fri night with broad sw flow aloft over the
Plains. Cold front is expected to slowly push through the area Sat
afternoon into Sat night as shortwave energy slides across the
northern Plains. This feature will be the focus for storm
development. Confidence drops off significantly after Sat with
regards to precip chances as much will depend on how far south the
front makes it. If it lingers across southern KS/northern OK,
shower/storm chances would return Sun night into Mon as moisture
quickly lifts north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1222 PM CDT Mon Apr 10 2017

Winds will become light this evening and gradually veer from
northwest to northeast overnight. Tuesday winds will be rather
light from the southeast.  VFR conditions prevail.

&&

.FIRE WEATHER...
Issued at 305 PM CDT Mon Apr 10 2017

Good burning conditions will be in place Tue with gusty south
winds returning for Wed into Thu.

High pressure will sink south tonight into Tue and will provide
light winds in the 5 to 10 mph range through the afternoon hours.
Wind direction will start out of the north but will come around to
the east and southeast by late Tue afternoon into Tue evening.
This will likely result in smoke from Flint Hills burning
affecting the Wichita/Hutch areas, especially once the inversion
sets in Tue night. Gusty south winds will return by Wed afternoon
with sustained speeds in the 15 to 20 mph range with higher gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    40  68  46  71 /   0   0   0  20
Hutchinson      37  68  45  70 /   0   0   0  20
Newton          37  65  44  69 /   0   0   0  20
ElDorado        39  67  46  71 /   0   0   0  10
Winfield-KWLD   40  68  46  71 /   0   0   0  10
Russell         32  69  46  71 /   0   0   0  30
Great Bend      33  69  46  70 /   0   0   0  30
Salina          34  68  45  72 /   0   0   0  30
McPherson       36  67  44  70 /   0   0   0  20
Coffeyville     41  68  46  73 /   0   0   0  10
Chanute         40  66  45  72 /   0   0   0  10
Iola            39  66  45  71 /   0   0   0  10
Parsons-KPPF    41  67  46  73 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 9 AM CDT Tuesday for KSZ032-033-
047>049.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KRC
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 10, 4:40 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
440 AM CDT Mon Apr 10 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
440 AM CDT Mon Apr 10 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

A Very High Grassland Fire danger is possible in much of Central
Kansas this afternoon.

Patchy frost is possible across primarily Central Kansas very late
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy frost is possible in Central Kansas early Tuesday Morning.

Thunderstorms are possible from Wednesday through Friday Night and
again Sunday and Sunday Night. A few thunderstorms may be quite
strong with heavy rains that may cause flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.